Family Health Expert Forum
Pulsating blood vessels on head, frequent recurring headaches
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Pulsating blood vessels on head, frequent recurring headaches

I have had a variety of symptoms starting about 3 months ago after an elbow injury from working out. I started taking ibuprofen twice a day and since then have had the following symptoms which have progressively gotten worse:

-Prominent veins on head including both temples and on back and top which palpably pulsate and are often painful
-Frequent recurring intermittent headaches
-Scalp sensitivity (on top of my long term insomnia, has prevented sleep due to discomfort of putting head on pillow)
-Excessive fatigue
-Joint pain and tightness (neck, shoulders, back, hips, knees, elbows, wrists)
-Difficulty swallowing
-Painful pressure behind eyes during headaches
-Weight loss ~15lbs in 3 months, lack of appetite and frequent nausea
-Muscle spasms
-Muscle weakness

I have seen a variety of doctors and specialists to no avail. At first I thought it was temporal arteritis, but I have had no signs of inflammation in my blood tests and my MRI results showed no abnormalities. I also thought I may have B12 or Magnesium deficiency, but both levels were normal. I have ruled out other ailments including Lyme disease and arthritis, and have seen many doctors including a rheumatologist and neurologist, both of which could not come to any conclusions. I went for an eye appointment and one eye's vision has decreased and I have some astigmatism, but they also did not discover any abnormalities with my eyes. I have also taken migraine medicine, which has not helped.

I have fibromyalgia if that helps anyone come to a conclusion. I cannot find what is wrong with me, and these symptoms are quite crippling. I leave for college in 2 weeks, and do not feel that I will be ready if these symptoms persist.
5614495_tn?1371832804
This all sounds very frustrating for you, and it sounds like you have had a thorough workup and seen a lot of specialists. I cannot make a unifying diagnosis without knowing more about you and your full history, but the good news is it sounds like many of the worrisome conditions have been ruled out. Based on the information you gave me, I will share some of my thoughts below:  

First, congratulations on starting college soon. That is a big step and it is really important you start college feeling your healthy and energetic self. Do you have a primary care physician? I would recommend you see your primary care doctor who can look at the big picture, pull together all of the specialists recommendations, and help you come up with a plan to better health.

Second, are you still taking ibuprofen every day? Ibuprofen can certainly sometimes be helpful for treating pain, but it also sounds like the multitude of your other symptoms started after you began the ibuprofen. All medications have side effects, and it may be that the ibuprofen is causing some of your other symptoms (headaches, muscle weakness, nausea).

Third, what are you doing to stay healthy? One concrete step you can take to improve your health and energy level is to focus on the foods you are putting into your body. I recommend cutting out sugar, sodas, processed foods, and only eating whole and fresh foods. Exercise is also crucial to good health, and I recommend you exercise for at least 30 minutes every day. You are young and getting into these habits now will be life-changing.

It sounds like you are very aware of your body, and sometimes when we pay really close attention we notice some very puzzling things. We often don’t have a good explanation for everything, but the most important thing is to make sure it’s not something dangerous.
2 Comments
Blank
Avatar_m_tn
Thank you for the response. I do have a primary care physician and have had several appointments with her. She has suggested some of the actions I've taken and recommended the switch from Cymbalta to Lexipro in case it was causing these symptoms, though having been off it for at least a month now I can say it wasn't (I forgot to mention the medications I am taking- 20 mg Lexipro for the Fibromyalgia and 400 mg Neurontin for pain and sleep problems daily). Other than that, she has not been able to make much sense of these symptoms.

I have considered that the Ibuprofen could have side effects and as such have avoided taking it as much as possible, but still take it probably every few days when I may have an unbearable headache.

I am trying to focus on having a good diet at also have been taking multivitamins to ensure nourishment. With my lack of appetite it has been difficult, but I try to force myself to at least eat something when I have gone a while without eating. I do occasionally eat junk food but I would say I am good with avoiding eating it.

Prior to these symptoms I maintained a workout schedule of 4 times a week including weights and cardio. Since they have occurred I stopped going for a while, since fatigue has made it quite difficult. However, I have been going to physical therapy twice a week and try to get at least some exercise each day by either running, biking, or doing home bodyweight exercises as well as stretching.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank